Alert archive / Michigan / Flash Flood Warnings in 2018
Flash Flood Warning 5, NWS Marquette, MI
NWS Marquette, MI issued this flash flood warning at Jun 17, 2018, 11:44 AM EDT for Houghton County, Michigan. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2018, 11:44 AM EDT (15:44 UTC)
- Expired
- Jun 17, 2018, 7:15 PM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Houghton County, MI
The radar
The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 3:03 PM EDT | FLASH FLOOD | Chassell, MI | PUBLIC REPORTS SEWERS ARE BACKING UP IN CHASSELL. REPORT VIA SOCIAL MEDIA. DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 199 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1403 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1190 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
367
WGUS53 KMQT 171544
FFWMQT
MIC061-172315-
/O.NEW.KMQT.FF.W.0005.180617T1544Z-180617T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
1144 AM EDT SUN JUN 17 2018
The National Weather Service in Marquette has issued a
* Flash Flood Warning for...
Northeastern Houghton County in western Upper Michigan...
* Until 715 PM EDT Sunday
* At 1109 AM EDT, law enforcement reported historic flood damage
across the warned area resulting from 4 to 8 inches of rain that
fell last night. While most of the flooding has subsided, damage
to road infrastructure will continue to make travel dangerous or
impossible for an extended period of time. In addition, additional
heavy rainfall and severe thunderstorms are possible this evening
into early tonight, which may result in additional flash flooding
and dangerous conditions.
* Law enforcement requests travel in the Chassell, Houghton,
Hancock, and Calumet areas be restricted to emergency purposes
only.
* Some locations that will experience flooding include...
Houghton, Calumet, Hancock, Laurium, Chassell, Lake Linden, South
Range, Hubbell, Redridge, Houghton County Airport, The Upper
Entrance of Portage Canal and The Lower Entrance of Portage Canal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4722 8829 4720 8829 4719 8822 4712 8819
4700 8834 4694 8845 4694 8856 4701 8879
4714 8886 4729 8851 4729 8846
$$
TitusWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 6:41 AM EDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jun 17, 6:41 AM EDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
641 AM EDT Sun Jun 17 2018
.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT SUN JUN 17 2018
The upper Great Lakes will remain on the northern periphery of a
strong 500 mb ridge through tonight as shortwaves continue to top
the ridge and set up the ring of fire convection scenario across the
area. This will continue to bring periods of showers and
thunderstorms to the area and there could be some severe weather as
well with large hail and damaging wind the primary threat. There
will also be heavy rainfall with the thunderstorms and will have to
expand the flash flood watch a bit. Put in Houghton County, Keweenaw
county into the flash flood watch as there has been heavy rainfall
there now. Held off further south with a flash flood watch for now
for Dickinson, Iron and Menominee Counties as it looks like the
heaviest rain would be this afternoon through Monday morning, but
would not be surprised if this area would be the next one to be
under a watch. Confidence is low in this forecast for pops as models
are not really handling the convection well which has been the case
for the past several days. Makes temperature forecasting tricky with
leftover convective debris to deal with along with clouds. Still
think we will see some sunshine today and this will push
temperatures up to at least the upper 80s. Looks quite active for
this forecast period.
.LONG TERM...(Monday through Saturday)
Issued at 404 AM EDT SUN JUN 17 2018
A much quieter pattern is expected to set up across the Upper Great
Lakes region through the extended forecast period, with little to no
weather impacts expected.
A cold front will slowly sag to the south of the U.P. early Monday
morning, which will bring a few showers and thunderstorms to the
southern or southeast half of the U.P. early in the day. Otherwise,
clouds will be on the steady decrease from the north and northwest.
High pressure will then build across the Upper Great Lakes region
and linger through much of the upcoming work week. High temperatures
will be seasonable to slightly above normal through this time period
with highs mainly in the upper 70s to low 80s. Overnight lows will
be in the upper 40s to the upper 50s. The next chance of rain will
be toward the end of next week into next weekend as a a low pressure
system approaches from the Plains. Confidence is low for that time
period; therefore, will stick with a consensus of the models, with
little change, bringing a chance of showers and thunderstorms for
next Saturday and Sunday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 641 AM EDT SUN JUN 17 2018
Clusters of shra/tsra will be roaming the Upper Lakes region and
will impact the terminals intermittently through this forecast
period and will bring variable conditions to the taf sites with low
conditions at times with the heavy rain. Confidence is low for this
forecast period with timing of convection next to impossible given
how unstable it is over the area.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 353 AM EDT SUN JUN 17 2018
Convection will continue out ahead of an approaching frontal
boundary with strong to possibly severe thunderstorms expected into
tonight. Winds will stay at or below 20 knots through the forecast
period.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Flash Flood Watch through Monday afternoon for MIZ001>003-009-
084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...KEC
AVIATION...07
MARINE...07Hazardous weather outlook, Jun 17, 3:42 AM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 342 AM EDT Sun Jun 17 2018 MIZ001>007-009>014-084-085-181200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 342 AM EDT Sun Jun 17 2018 /242 AM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. A few storms could be severe with large hail and damaging winds. A few storms could also produce heavy rainfall. See the flood watch product for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances continue through Monday morning. Heavy rainfall will be possible. See the flood watch for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail, wind damage or flooding from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-181200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 342 AM EDT Sun Jun 17 2018 /242 AM CDT Sun Jun 17 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. A few storms could be severe and could contain large hail and damaging wind gusts. A few storms could also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-181200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 342 AM EDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. A few storms could be severe and could contain large hail and damaging wind gusts. A few storms could also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances continue through Monday morning. Heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. KEC
In the hours before
Local storm report, Jun 17, 10:03 AM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1003 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM FLASH FLOOD 2 NNW HANCOCK 47.16N 88.63W
06/17/2018 HOUGHTON MI DEPT OF HIGHWAYS
MICHIGAN DEPARTMENT OF TRANSPORTATION MDOT
REPORTS THAT M-203 IS CLOSED AT BROOKS RD.
DUE TO MULTIPLE WASHOUTS. DELAYED REPORT.
&&
JSSLocal storm report, Jun 17, 10:06 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1006 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM FLASH FLOOD 1 SW HUBBELL 47.17N 88.44W
06/17/2018 HOUGHTON MI PUBLIC
MICHIGAN DEPARTMENT OF TRANSPORTATION MDOT
REPORTS THAT M-26 NEAR DOVER CREEK IN
HUBBELL IS CLOSED DUE TO WASHOUTS. DELAYED
REPORT.
&&
JSSLocal storm report, Jun 17, 10:09 AM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1009 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 AM FLASH FLOOD 1 NNE HOUGHTON 47.13N 88.55W
06/17/2018 HOUGHTON MI DEPT OF HIGHWAYS
MICHIGAN DEPARTMENT OF TRANSPORTATION MDOT
REPORTS THAT M-26 IS CLOSED NEAR THE MONT
RIPLEY SKI HILL. DELAYED REPORT.
&&
JSSLocal storm report, Jun 17, 10:27 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1027 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM HEAVY RAIN 2 S HOUGHTON 47.08N 88.55W
06/17/2018 M6.00 INCH HOUGHTON MI PUBLIC
&&
KCWLocal storm report, Jun 17, 10:53 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1053 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 1 SE HANCOCK 47.12N 88.58W
06/17/2018 HOUGHTON MI PUBLIC
FLOODING REPORTED ALONG THE PORTAGE CANAL AT
WEST LAKESHORE DRIVE IN HOUGHTON. REPORT VIA
SOCIAL MEDIA.
&&
JSSLocal storm report, Jun 17, 11:06 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1106 AM EDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM FLASH FLOOD 1 NNE HOUGHTON 47.13N 88.56W
06/17/2018 HOUGHTON MI BROADCAST MEDIA
MEDIA REPORTS THAT THERE WAS SUBSTANTIAL
ROCK DEBRIS ALONG M-26 NEAR RIPLEY. DELAYED
REPORT.
&&
JSSThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 11:58 PM EDT | Special Weather Statement | MQT | Houghton | 47 min |
| Jun 17, 12:22 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Keweenaw | 23 min |
| Jun 17, 12:26 AM EDT | Special Marine Warning | MQT | 23 min | |
| Jun 17, 3:09 AM EDT | Areal Flood Advisory | MQT | Houghton, Keweenaw | 3 hr |
| Jun 17, 3:46 AM EDT | Flash Flood Warning | MQT | Baraga, Houghton, Ontonagon | 8 hr |
| Jun 17, 5:53 AM EDT | Flash Flood Warning | MQT | Gogebic, Houghton, Iron, Ontonagon | 6 hr |
| Jun 17, 10:23 AM EDT | Small Craft Advisory | MQT | 17 hr | |
| Jun 17, 5:06 PM EDT | Special Marine Warning | MQT | 54 min | |
| Jun 17, 5:13 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Marquette | 62 min |
| Jun 17, 5:37 PM EDT | Flash Flood Warning | MQT | Gogebic | 3 hr |
| Jun 17, 5:41 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 79 min |
| Jun 17, 5:49 PM EDT | Areal Flood Advisory | MQT | Houghton, Ontonagon | 3 hr |
| Jun 17, 5:57 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Ontonagon | 42 min |
| Jun 17, 6:48 PM EDT | Areal Flood Advisory | MQT | Alger, Marquette | 3 hr |
| Jun 17, 6:49 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton, Iron, Ontonagon | 56 min |
| Jun 17, 6:52 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Iron, Ontonagon | 53 min |
| Jun 17, 7:49 PM EDT | Flash Flood Warning | MQT | Marquette | 3 hr |
Nearby
Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.